Spontaneous cervicothoracic spinal epidural hematoma following physiotherapy in an elderly patient on apixaban

Read full text
Authors: Mohamed El Mraiedh, Marian Banaś, Linus Ritter, Sebastian Brandner
Cited by: 1
References: 9

Abstract

Background: Spontaneous spinal epidural hematomas (SSEHs) are rarely reported in patients on direct oral anticoagulants (DOACs), such as apixaban. Here, we report an 87 years old who developed a SSEH following cervical physical therapy. Case Description: An 87-year-old male on apixaban presented with acute neck pain and rapidly progressive quadriparesis following manual cervical physiotherapy. The magnetic resonance imaging revealed an extensive dorsal epidural hematoma extending from C1 to T8, causing severe cord compression. After anticoagulation reversal, urgent multilevel partial hemilaminectomy and hematoma evacuation were performed. The patient fully recovered neurological function 1 year later. Conclusion: Extensive cervicothoracic SSEH may occur in patients on DOAC following cervical physical therapy.

Fields of Study & Subjects

Spinal Hematomas and Complications Spine and Intervertebral Disc Pathology Case Reports on Hematomas

Publication details

Journal / source
Surgical Neurology International
Publisher
Scientific Scholar
Volume
17
Pages
237–237
Publication date
24 April 2026
Language
EN